8. Are there medications to be avoided in pediatric and adult CHD patients that might worsen outcome of COVID-19?

Become
a member

AEPC TEACHING COURSES FOR TRAINEES

8. Are there medications to be avoided in pediatric and adult CHD patients that might worsen outcome of COVID-19?

The potential experimental therapies for COVID-19 have important cardiovascular (CV) side effects and toxicities as well as comorbid conditions that require caution or avoidance of these drugs. Data for these side effects are extrapolated from patients treated for autoimmune diseases (chloroquine/hydroxychloroquine, rocilizumab), hepatitis (ribavarin, IFN-a), or HIV infection lopinivir/ritonivir). [15]

Azithromycin, hydroxychloroquine and lopinavir/ritonavir can cause conduction disorders especially QT prolongation. QT should be monitored closely especially in the setting of LQTS with COVID-19. [6,44] Other adverse cardiac events related with these drugs are less common, these include the following: ventricular hypertrophy, hypokinesia, heart failure, pulmonary arterial hypertension, and valvular dysfunction. Irreversible damage is seen in 12.9%, death in 30.8%, however cardiac function normalizes in the majority of patients (44.9%) upon withdrawal of chloroquine and hydroxychloroquine. [15,40]

Lopinavir/ritonavir may interact with antiplatelets, oral anticoagulants, digoxin, statins, and many others as it is a potent liver enzyme (CYP3A4) inhibitor. [45]

Tocilizumab has been shown to influence lipid metabolism in rheumatoid arthritis patients. However recently, the ENTRACE clinical trial supported the CV safety of tocilizumab in these patients. [46] IL-6 targeting has not been tested for secondary prevention in CVD.

Remdesivir is an experimental drug used in the treatment of Ebola, its CV effects and toxicities are unknown.

There is no evidence that ACEi/ARB/ARNi or low-dose ASA worsen outcomes in patients with confirmed or suspected COVID-19 infection or increase susceptibility to COVID-19. COVID-19 infection is not an indication to stop ACEi/ARB/ARNi or low-dose acetylsalicylic acid (ASA, Aspirin™) as stopping these medications may cause worsening of their heart condition. [41] This applies to children, adolescents and adults. Patients with COVID-19 should not stop taking an ACEi/ARB/ARNi unless symptomatic hypotension or shock, acute kidney injury, or hyperkalemia appears. [4]

According to BCCA, CCS and other organizations patients with heart failure and hypertension should preferentially choose acetaminophen over NSAIDs for fever or pain to avoid decompensation of these cardiovascular conditions, however there is yet no firm evidence. [4,44] Fever-triggered malignant ventricular arrhythmia is the major concern in BS with COVID-19 infection, therefore, fever should be aggressively treated with paracetamol. [7]

In patients with CPVT and COVID-19 infection, beta-blockers and flecainide should be continued with monitoring of drug interactions with antiviral drugs. [6]

back to homepage